Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy worse after stopping
Feb 19, 1998

Dr. Gallant, is it usual for drug-induced neuropathy to worsen for a while after stopping the drug that's presumably causing it? My friend was just taken off D4T after 2 years, during which his neuropathy worsened gradually. He had both pain and numbness, and while he typically got relief from the pain using Elavil, Calcium, Magnesium and B-6, the numbness was always there and is now MUCH worse. He'd been on what I'd always felt might have been too-high a dose of D4T (40mg bid, although he weighs only 125); the D4T was discontinued 3 weeks ago. Question: His new combo has another "D" drug in it, ddI; could the continued discomfort be related to that? If not, is it possible even to guess at how long the D4T-induced neuropathy might take to subside? I realize everyone responds differently to drugs and drug changes, but both I and another friend recently also switched combos in which, among other things, we discontinued D4T and began ddI, and we both saw a fairly quick disappearance of the pain and numbness. Thanks for your tireless effort and good humor here. By the way, when this is all over, where would you like us to put your statue?

Response from Dr. Gallant

No statue necessary. It's just nice to get your thanks.

Someone with bad neuropathy should not be taking ANY "d-drug": ddI, d4T, or ddC. They all cause neuropathy, and it's no surprise that your friend's is getting worse if he's on ddI. You and your other friend were fortunate when you made that switch, but what's happening to this guy is more typical.

After you've developed bad neuropathy from any d-drug, there can be a long delay before improvement as the nerves heal, and sometimes they don't if the neuropathy is severe enough. But worsening pain is most likely due to the use of a second "neuropathic" drug in place of the first one.

JG



Previous
Careless doctors?
Next
PML and Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement